Missouri, 2002

Damaging Wind in Missouri, July 2, 2002

July 2, 2002 · NWS SGF · 1 event in 1 county or zone

A large tree was blown down at the Sliver Dollar City amusement park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A large tree was blown down at the Sliver Dollar City amusement park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 2, 12:50 AM CST, 13 hours earlier.

Area forecast discussion, Jul 2, 12:50 AM CST, 13 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 AM CDT TUE JUL 2 2002

RAIN CHANCES THE NEXT COUPLE OF DAYS CONTINUE TO HIGHLIGHT FORECAST
CONCERNS.

SATELLITE AND PROFILER DATA SHOW THAT THE UPPER TROUGH HAD STRETCHED
NORTH OVER THE PAST 24 HOURS AND EXTENDED FROM NORTHEAST KANSAS TO
CENTRAL TEXAS.  THE ASSOCIATED MOISTURE PLUME HAD ADVECTED INTO
WESTERN MISSOURI. RADAR SHOWED THAT LIGHT RAIN CONTINUED EARLY THIS
MORNING IN DEEPER MOISTURE LAYER OVER EASTERN OKLAHOMA AND SOUTH
KANSAS.

THE EVOLUTION OF THE UPPER TROUGH WILL BE THE PRIMARY FACTOR IN OUR
WEATHER OVER THE NEXT FEW DAYS.  MODELS WEAKEN THE SYSTEM OVER TIME
BUT DIFFER ON PLACEMENT.  THE ETA RETROGRADES THE SYSTEM TOWARD THE
HIGH PLAINS WHILE THE AVN HOLDS IT FARTHER EAST. THE AVN LOOKS A
LITTLE TOO WET OVER OUR AREA GIVEN THE CLOSE PROXIMITY OF THE UPPER
HIGH AND PREFER THE ETA IN THIS REGARD.

PERSISTENT MOISTURE INFLUX AND PRECIPITABLE WATER VALUES IN EXCESS
OF 1.5 INCHES WILL SUPPORT A CONTINUED CHANCE OF SHOWERS OVER SE
KANSAS AND SW MISSOURI TODAY THROUGH WEDNESDAY. WILL CONTINUE WITH
NO MENTION OF THUNDER AS INSTABILITY WILL BE MARGINAL.  MODELS
SUGGEST THAT THE DRY LAYER IN THE LOWER ATMOSPHERE THAT HAS EXISTED
OVER THE AREA THE PAST COUPLE OF DAYS WILL GRADUALLY MOISTEN TODAY.
THIS MAY SUPPORT A LITTLE MORE PRECIPITATION TO REACH THE GROUND.
HIGH TEMPERATURES WILL BE DEPENDENT ON CLOUD COVER WITH COOLEST
READINGS NEAR THE KANSAS BORDER.

THE UPPER RIDGE WILL REASSERT ITSELF OVER THE AREA LATE IN THE WEEK
AND INTO THE WEEKEND.  A SHORTWAVE OR REMNANTS OF THE EXISTING
TROUGH ARE PROGGED TO LIFT NORTHEAST THURSDAY BUT BELIEVE IMPACT
WILL BE WEST AND NORTH OF OUR AREA.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...NONE.
KS...NONE.

FOSTER

In the hours before

Special weather statement, Jul 2, 1:12 PM CST, 38 minutes before
KSZ073-097-101-MOZ055>057-066>071-077>083-088>098-101>106-030115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 PM CDT TUE JUL 2 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

  ISOLATED SEVERE THUNDERSTORMS WITH WIND GUSTS TO 60 MPH.

* AREAS AFFECTED AND TIMING...

  SOUTHWEST MISSOURI

* SPOTTER ACTIVATION OUTLOOK...

  NOT EXPECTED DUE TO LIMITED COVERAGE OF STORMS

* DISCUSSION...

  DAYTIME HEATING AND ABUNDANT LOW LEVEL MOISTURE WILL HELP PRODUCE
  ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON.

* EXTENDED OUTLOOK...

  NONE EXPECTED

BROWNING

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The Springfield radar (KSGF), 63 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stone

When
July 2, 1:50 PM CST
Where
Stone County, Silver Dollar City
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
36.667, -93.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306572.